Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Norman, OK

April 15, 2000Foard County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 15, 2000, 5:43 PM CDT for Foard County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 15, 2000, 5:43 PM CDT (22:43 UTC)
Expired
Apr 15, 2000, 6:45 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Foard County, TX

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:25 PM CDTHail 2.75Crowell, TX
Apr 15, 6:30 PM CDTHail 1Crowell, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS54 KOUN 152244
SVROKC
TXC155-152345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT SAT APR 15 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS

* UNTIL 645 PM CDT

* AT 543 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24
  MILES SOUTHWEST OF CROWELL...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE CROWELL...MARGARET AND THALIA

HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3422 10006 3385 10003 3380 9949 3405 9948
          3408 9978
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:59 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 15, 2:59 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT SAT APR 15 2000

SEVERE WEATHER STILL APPEARS LIKELY ACROSS SOUTHERN PARTS OF THE
FORECAST AREA LATE THIS AFTERNOON/OVERNIGHT AND WILL EMPHASIZE THIS
IN THE ZONES. LOW LEVEL MOISTURE HAS DEEPENED OVER MOST OF THE AREA...BUT
CLOUDS HAVE BEEN STUBBORN TO DISSIPATE. HOWEVER ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SKIES ARE CLEARING WITH
TEMPERATURES IN THE 70S. SOUTHWEST OKLAHOMA/WESTERN NORTH TEXAS WILL
ALSO BE UNDER THE LEFT EXIT REGION OF UPPER LEVEL JET BY 00Z...AND
ASSUMING ENOUGH LIFT WILL BE PRESENT TO OVERCOME CAP...STORMS WILL
GO. INITIALLY EXPECT SUPERCELLS NEAR THE DRYLINE BUT AS DRYLINE
SURGES EASTWARD BEHIND A 30-40 KNOT SOUTHWEST TO WEST WIND BETWEEN
850-700 MB SQUALL LINE SHOULD FORM WITH THREAT EVOLVING INTO A
STRAIGHT-LINE WIND EVENT WITH MARGINALLY SEVERE HAIL.

AS OF 18Z...STRONG COLD FRONT WAS LOCATED ACROSS NORTHWEST OKLAHOMA
WHICH IS WELL AHEAD OF TIMING FROM MODEL GUIDANCE. RECENT DIAGNOSTIC
TRENDS AND PROGS OF MOTION OF UPPER LEVEL TROUGH OVER THE CENTRAL
ROCKIES SUGGESTS THIS FRONT WILL CONTINUE MOVING SOUTHWARD TONIGHT
AS UPPER LEVEL TROUGH SHIFTS INTO EASTERN OKLAHOMA BY 12Z. AIRMASS
BEHIND FRONT CONSISTS OF TEMPERATURES IN THE 30S ACROSS WESTERN
KANSAS AND NORTHERN PARTS OF THE TEXAS/OKLAHOMA PANHANDLE. RECENT
ANALYSES CONFIRM THAT MODELS HAVE A POOR HANDLE ON THIS FEATURE.
THUS WILL RELY HEAVILY ON ANALYSIS THIS AFTERNOON TO PROJECT HIGHS
ON SUNDAY...BUT I SUSPECT MOST OF WESTERN AND CENTRAL OKLAHOMA WILL
WARM ONLY INTO THE 40S.

DEWPOINT DEPRESSIONS WILL BE LOW SUNDAY AND WITH THE GROUND LIKELY
REMAINING MOIST...DENSE FOG WILL BECOME A CONCERN FOR SUNDAY NIGHT AS
SURFACE HIGH DRIFTS OVER THE FORECAST AREA ALLOWING SKIES TO CLEAR
AND WINDS TO DIMINISH. UPPER LEVEL RIDGE WILL INFLUENCE THE WEATHER
MONDAY AND TUESDAY BEFORE ANOTHER COLD FRONT AFFECTS THE AREA
WEDNESDAY. STILL SOME UNCERTAINTY REGARDING DETAILS WITH MODELS
SHOWING VARIOUS SPEEDS AND INTENSITY. LAST NIGHTS MRF/YESTERDAYS
ECMWF SUGGESTS CONVECTION MAY FORM OVER SOUTHEAST OKLAHOMA THURSDAY
WHILE RECENT NOGAPS/CANADIAN IS MUCH FASTER...MOVING THIS SYSTEM
INTO THE MISSISSIPPI VALLEY BY THURSDAY MORNING. WILL FOLLOW A MORE
PROGRESSIVE SOLUTION WHICH IS CONSISTENT WITH PMDEPD FROM FRIDAY
AFTERNOON.

OKC   40  46  38  69 / 100   0   0   0
HBR   39  46  38  74 /  60   0   0   0
SPS   41  52  41  75 /  70   0   0   0
GAG   34  41  35  74 / 100   0   0   0
PNC   38  42  38  69 / 100   0   0   0
DUA   55  55  38  69 /  80  30   0   0

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, Apr 15, 12:30 PM CDT, 5 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-152000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT APR 15 2000

THE THUNDERSTORM OUTLOOK CALLS FOR A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS WEST CENTRAL AND SOUTHWEST OKLAHOMA... AS WELL
AS WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. THE MODERATE RISK
AREA IS SOUTH AND WEST OF A LINE FROM CHEYENNE... TO CANTON... TO
OKLAHOMA CITY... TO ARDMORE. THERE IS A SLIGHT RISK ACROSS THE
REMAINDER OF CENTRAL AND SOUTHEAST OKLAHOMA.

DISCUSSION...A COLD FRONT EXTENDING FROM SOUTHWEST KANSAS INTO THE
TEXAS PANHANDLE AT MIDDAY WILL MOVE SOUTHEAST ACROSS NORTHWEST
OKLAHOMA DURING THE AFTERNOON AND EVENING. ELSEWHERE... A DRYLINE IN
WEST TEXAS IS EXPECTED TO MOVE TO NEAR A CHILDRESS TO ABILENE LINE
BY LATE AFTERNOON. BY THAT TIME... A SURFACE LOW SHOULD BE LOCATED
IN THE SOUTHEAST TEXAS PANHANDLE... NEAR THE INTERSECTION OF THE
DRYLINE AND COLD FRONT. MEANWHILE... A STRONG UPPER LEVEL TROUGH
OVER NEW MEXICO WILL MOVE INTO WEST TEXAS THIS EVENING WHILE JET
LEVEL WINDS INCREASE OVER WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON ALONG AND AHEAD OF THE COLD FRONT AND DRYLINE. THE
GREATEST THREAT OF SUPERCELL THUNDERSTORMS... CAPABLE OF PRODUCING
VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES... WILL BE
DURING THE LATE AFTERNOON AND EVENING HOURS MAINLY ACROSS THE
MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE SQUALL LINE
AHEAD OF THE COLD FRONT DURING THE LATE EVENING AND OVERNIGHT HOURS
AS THEY PROGRESS INTO EAST CENTRAL AND SOUTHEAST OKLAHOMA. DAMAGING
WINDS AND HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT FROM THESE
STORMS.

EXTENSIVE CLOUD COVER ACROSS MUCH OF THE SOUTHERN PLAINS THROUGH THE
MORNING WAS LIMITING THE AMOUNT OF SURFACE HEATING. HOWEVER... THE
CLOUDS ARE EXPECTED TO BREAK UP ACROSS WESTERN NORTH TEXAS... INTO
SOUTHWEST OKLAHOMA DURING THE AFTERNOON... ALLOWING TEMPERATURES TO
WARM INTO THE 80S AND THE AIRMASS TO BECOME MORE UNSTABLE. THE
CLOUDS WILL BE  MORE PERSISTENT ACROSS THE CENTRAL AND SOUTHEAST
PART OF OKLAHOMA.

A STRONG MID LEVEL CAPPING INVERSION PRESENT OVER THE REGION IS
EXPECTED TO ERODE THIS AFTERNOON... BEGINNING IN THE WEST... AS THE
UPPER TROUGH APPROACHES THE AREA. A POSSIBLE LIMITING FACTOR FOR
THUNDERSTORM STRENGTH WAS THE PRESENCE OF RATHER LIMITED LOW LEVEL
MOISTURE AS SURFACE DEWPOINTS WERE ONLY IN THE 50S AT MIDDAY.
HOWEVER... STRONG LOW LEVELS WINDS ACROSS THE REGION WILL CONTINUE
TO SPREAD THE DEEPER MOISTURE IN SOUTH CENTRAL TEXAS NORTH TOWARDS
THE RED RIVER THIS AFTERNOON AND EVENING.

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS CENTRAL AND
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. SPOTTER GROUPS
ACROSS SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION DURING
THE EVENING AND OVERNIGHT HOURS.

CJS
Local storm report, Apr 15, 4:28 PM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    6 NW REYDON               OK   .88 INCH HAIL
04/15/00   ROGER MILLS                    PUBLIC REPORT

JS
Local storm report, Apr 15, 5:07 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    3 NNW MCKNIGHT            OK   .75 INCH HAIL
04/15/00   HARMON                         PUBLIC REPORT

0455 PM    1 W CHEYENNE              OK   1.00 INCH HAIL
04/15/00   ROGER MILLS                    PUBLIC REPORT

JS
Local storm report, Apr 15, 5:24 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    2 NW STRONG CITY          OK   1.00 INCH HAIL
04/15/00   ROGER MILLS                    PUBLIC REPORT

0520 PM    2 NE STRONG CITY          OK   1.75 INCH HAIL
04/15/00   ROGER MILLS                    PUBLIC REPORT

0520 PM    2 W REED                  OK   1.75 INCH HAIL
04/15/00   GREER                          HAM REPORT

0522 PM    8 W WILLOW                OK   1.00 INCH HAIL
04/15/00E   GREER                          SPOTTER REPORT

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 5:46 PM CDTSevere Thunderstorm WarningOUNHardeman59 min
Apr 15, 6:43 PM CDTSevere Thunderstorm WarningOUNFoard, Knox47 min
Apr 15, 6:50 PM CDTSevere Thunderstorm WarningOUNWilbarger55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.